Hail, Will
- When
- May 3, 5:58 PM CST to 5:59 PM CST
- Where
- Will County, Mokena
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -87.880
Strong storms produced hail across parts of northeast Illinois during the evening of May 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong storms produced hail across parts of northeast Illinois during the evening of May 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 3, 5:56 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
656 PM CDT FRI MAY 3 2013
.DISCUSSION...
337 PM CDT
IN THE SHORT RANGE...BY MIDDAY MOST OF THE LARGE AREA OF RAIN HAD
LIFTED N INTO WI AS A VORT MAX PASSED OVER NE IL...WITH JUST
SCATTERED SHOWERS REMAINING IN THE N AND E PORTIONS OF THE FA. THE
HEAVIER AND MORE PERSISTENT RAIN CONTINUES OVER THE MS VALLEY AREA
AS THIS IS WHERE THE BAROCLINIC ZONE IS SET UP. THIS MORNING/S 12Z
RAOBS SHOWED 850HPA TEMPS OF -3 TO -4C FROM MSP TO OAX AND TOP ON
THE COLD W SIDE OF THE STORM...WHILE ON THE WARM E SIDE TEMPS AT
THIS LEVEL WERE +8 TO +12C FROM BMX AND OHX N TO ILN...ILX AND DVN
AND EVEN AS FAR N AS APX.
THE BAROCLINIC ZONE THAT WAS BASICALLY N-S FROM ONTARIO S ACROSS
THE UPPER MIDWEST AND ALL THE WAY DOWN THE MS VALLEY EARLIER TODAY
HAS STARTED SHIFT TO THE W ON THE N END AND TO THE E ON THE S END
AS THE LOW HAS STARTED TO CLOSE OFF AND DEVELOPING A CLOSED
CIRCULATION. WITH THIS SHIFT WESTWARD OVER OUR REGION TO CONTINUE
AS THE UPPER LOW DEVELOPS FURTHER THIS EVENING THE MAIN RAIN AREA
ASSOCIATED WITH THE BAROCLINIC ZONE IS EXPECTED TO SHIFT W OF N
CENTRAL IL. MODELS SHOW MINOR VORT MAXIMA/SHORT WAVES ROTATING
OVER/NEAR THE FA OVERNIGHT AND DURING SAT BUT THE MODELS DIFFER IN
TIMING AND PLACEMENT OF THESE MINOR FEATURES. THERE TYPICALLY ARE
MINOR DISTURBANCES ROTATING AROUND AN UPPER LOW SO DO EXPECT THERE
TO BE A FEW THOUGH TIMING AND TRACK UNCERTAIN DUE TO SPREAD IN
MODELS SO CONTINUES CHANCES FOR SHOWERS THIS EVENING..AND
POSSIBLY OVERNIGHT INTO SAT FOR W AND S PORTIONS OF THE FA.
THE LOCAL AREA WILL BE INFLUENCED THE REST OF TODAY THROUGH
SATURDAY BY THE UPPER LOW FORMING OVER THE SOUTHERN PLAINS AND
OZARKS AS IT CONTINUES TO TRANSITION FROM AN UPPER TROUGH TO A
NW- SE ORIENTED ELONGATED UPPER LOW AND THEN FINALLY TO A MORE
TYPICAL CIRCULAR CLOSED UPPER LOW BY LATE THIS EVENING. AS THE
UPPER LOW FULLY CLOSES OFF TONIGHT CHANCES OF SHOWERS WILL BE
DECREASING...WITH THE MAIN THREAT AREA BEING THE SW HALF OF THE
FA.
WITH THE UPPER LOW CONTINUING TO MOVE AWAY TO THE SE DURING SAT
CHANCES OF RAIN WILL CONTINUE TO DECREASE WITH ONLY CHANCES OF
SHOWERS ACROSS THE FAR W AND S COUNTIES OF THE FA DURING SAT...
AND THEN ONLY SLIGHT CHANCES ON SUN CONFINED TO THE FAR SOUTHERN
PORTION OF THE FA.
BESIDES A LESSENING OF RAIN CHANCES...TO BASICALLY MIL BY SUN...
THE DEPARTING UPPER LOW WILL ALLOW AT LEAST PARTIAL CLEARING...
ESPECIALLY FOR THE NORTHWEST PORTION OF THE FA. IN ADDITION AS
THE SYSTEM MOVES TO THE DEEP S WARMER 850HPA AIR CURRENTLY FROM
THE TN VALLEY N ACROSS THE LOWER GREAT LAKES AND TO NORTHERN
QUEBEC WILL BE WRAPPING AROUND THE NORTH SIDE OF THE
SYSTEM...ACROSS THE UPPER GREAT LAKES...UPPER MIDWEST...AND THE
UPPER AND MID MS VALLEY. THIS WILL RESULT IN TEMPERATURES THIS
WEEKEND RECOVERING BACK TO NEAR NORMALS ON SAT AND AT OR A BIT
ABOVE NORMALS FOR SUN. A CONTINUED GRADUALLY WARMING TREND IS
EXPECTED NEXT WEEK WITH HIGHS AROUND 70 ON MON...LOWER 70S
TUE...AND LOWER TO MID 70S WED AND THU.
THERE WILL BE LITTLE IF ANY THREAT OF PRECIP EARLY AND MID NEXT
WEEK...WITH POPS SLOWLY CLIMBING TO SLIGHT CHANCE ON WED...AND TO
LOWER TO MID RANGE CHANCE POPS THU AND THU NIGHT AS AN UPPER
TROUGH OR SMALL CLOSED UPPER LOW DEPENDING ON WHICH MODEL IS
VIEWED MOVES E TO THE PLAINS AND A WARM FRONT LIFTS INTO CENTRAL
AND/OR NORTHERN IL.
TRS
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* IFR CIGS EVENTUALLY SCATTER OUT TONIGHT
* ISOLD SHRA THIS EVENING
IZZI
//DISCUSSION...UPDATED 00Z...
REMARKABLY STUBBORN THIN DECK OF IFR CIGS HAVE HUNG ON ALL DAY AT
ORD WHICH CLEARING TO VFR LURKED JUST UPSTREAM AT MDW. TALKED TO
ORD TOWER WHO SOLICITED PIREP AND FOUND OUT STRATUS DECK ONLY
300FT THICK...SO WILL NOT TAKE MUCH FOR IT TO MIX OUT AND
CONDITIONS TO RAPIDLY IMPROVE TO VFR. HOWEVER...WITH INVERSION THE
STRATUS IS TRAPPED WITHIN LIKELY TO HOLD THROUGH THE EVENING TO
THE NORTH OF THE WARM FRONT THINKING MOST LIKELY SCENARIO IS FOR
IFR CIGS TO PERSIST THIS EVENING. BATCH OF WEAKENING SHRA TO SE OF
CHGO COULD MIX THE STRATUS OUT...BUT CONFIDENCE IN THAT PLAYING
OUT IS LOW AND HAVE OPTED FOR PERSISTENCE THROUGH THIS EVENING.
ONCE STRATUS DOES CLEAR OUT TONIGHT WOULD ANTICIPATE VFR
CONDITIONS TO PREVAIL THROUGH THE DAY SATURDAY WITH RATHER LIGHT
EASTERLY WINDS...LIKELY BECOMING INFLUENCED BY LAKE SAT PM.
IZZI
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* EXCEEDINGLY LOW CONFIDENCE IN CIGS FORECAST TONIGHT
* MEDIUM CONFIDENCE IN PRECIP EARLY THIS EVENING
* FAIRLY HIGH CONFIDENCE IN OTHER ELEMENTS
IZZI
//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...
SUNDAY THROUGH TUESDAY...GENERALLY VFR.
WEDNESDAY INTO THURSDAY...CHANCE OF SHRA/TSRA.
IZZI
&&
.MARINE...
332 PM CDT
THE PRIMARY MARINE CONCERN IS IN THE NEAR TERM WITH SMALL CRAFT
CONDITIONS FOR PORTIONS OF THE NEARSHORES. HAVE CANCELED THE GARY
TO MI CITY SEGMENT OF THE SCA EARLY AS WINDS AND WAVES HAVE
SUBSIDED BELOW CRITERIA. WAVES SHOULD SUBSIDE BELOW CRITERIA FROM
WINTHROP HARBOR TO GARY INDIANA BY LATE THIS EVENING.
OVERALL...AS HIGH PRESSURE GRADUALLY BUILDS SOUTH AND WEAK LOW
PRESSURE OVER THE LOWER OHIO VALLEY DRIFTS INTO THE SOUTHEAST
STATES...WINDS OVER THE OPEN WATERS WILL DIMINISH FROM THEIR
PRESENT NORTH/NORTHEAST 15 TO 25 KT AND REMAIN GENERALLY 20 KT OR
LESS INTO NEXT WEEK DUE TO A VERY WEAK PRESSURE GRADIENT. THERE
WILL LIKELY BE PERIODS OF VARIABLE WINDS...ESPECIALLY EARLY NEXT
WEEK...AND WINDS NEAR THE SHORE WILL BE DIURNALLY LAKE INFLUENCED.
RC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 10 PM
FRIDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 421 PM CDT FRI MAY 3 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 042130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 421 PM CDT FRI MAY 3 2013 /521 PM EDT FRI MAY 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE THUNDERSTORMS FOR THE EASTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA EARLY THIS EVENING. MODERATE FLOODING WILL CONTINUE TONIGHT ON THE FOX RIVER IN THE VICINITY OF THE ALGONQUIN TAILWATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... && LMZ740>745-042130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 421 PM CDT FRI MAY 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. WINDS AND WAVES HAZARDOUS FOR SMALL CRAFT WILL CONTINUE THIS EVENING FROM WINTHROP HARBOR TO GARY. THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-042130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 421 PM CDT FRI MAY 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ON THE SOUTHERN PORTION OF THE LAKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ON THE SOUTHERN THIRD OF THE LAKE WEDNESDAY NIGHT THROUGH FRIDAY. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 519 PM CDT FRI MAY 3 2013 INZ010-011-032245- JASPER IN-NEWTON IN- 519 PM CDT FRI MAY 3 2013 ...SPECIAL WEATHER STATEMENT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RENSSELAER...MOVING NORTHWEST AT 30 MPH. UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. CITIES AND TOWNS AFFECTED... RENSSELAER... COLLEGEVILLE... PLEASANT RIDGE... MCCOYSBURG... MOODY... HANGING GROVE... SURREY... FAIR OAKS... PEMBROKE... OTHER LOCATIONS AFFECTED... US 41 DRAGWAY... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4094 8750 4122 8725 4094 8695 4085 8711 TIME...MOT...LOC 2219Z 128DEG 26KT 4094 8713 BIRK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
525 PM CDT FRI MAY 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 4 WNW PLEASANT RIDGE 40.96N 87.15W
05/03/2013 E0.75 INCH JASPER IN PUBLIC
ALSO HAD VERY STRONG WINDS BUT DID NOT SEE ANY DAMAGE
&&
IZZISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 542 PM CDT FRI MAY 3 2013 ILZ023-INZ001-010-032315- KANKAKEE IL-LAKE IN-NEWTON IN- 542 PM CDT FRI MAY 3 2013 ...SPECIAL WEATHER STATEMENT... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ROSELAWN...MOVING NORTHWEST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH...ARE POSSIBLE WITH THIS STORM. CITIES AND TOWNS AFFECTED... ROSELAWN... LAKE VILLAGE... CONRAD... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4110 8768 4131 8748 4112 8728 4101 8739 TIME...MOT...LOC 2242Z 130DEG 28KT 4108 8735 BIRK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
558 PM CDT FRI MAY 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL LAKE VILLAGE 41.13N 87.43W
05/03/2013 E0.88 INCH NEWTON IN PUBLIC
HAIL AT LEAST THE SIZE OF PENNIES
&&
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CDT FRI MAY 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL MOKENA 41.53N 87.88W
05/03/2013 M0.75 INCH WILL IL TRAINED SPOTTER
&&
IZZIThe Chicago radar (KLOT), 19 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442073.